Associated Physical Health Issues with Tourette Syndrome

By Valsamma Eapen, MBBS, PhD, FRCPsych, FRANZCP

People with TS often have other conditions, such as OCD and ADHD. It is important to know about the risks of medications used to treat these conditions and ways to monitor and prevent side effects of these medications.

Q: It is well-known that psychiatric disorders such as obsessive compulsive disorder (OCD) and attention deficit hyperactivity disorder (ADHD) frequently co-occur in individuals with Tourette Syndrome (TS). Are there any additional physical health risks that individuals with TS may face?

A: Individuals with mild TS are not significantly impaired by the presence of tics and those who do not require drug treatment do not appear much more susceptible to physical health challenges than the general population. However, moderate to severe TS as well as some frequently co-occurring conditions such as ADHD, OCD, mood and impulse control or behavioural disorders where the symptoms upset the social, educational or occupational function of the individual, a specialist may prescribe medications. Most commonly prescribed drugs include alpha-adrenergic agonists (e.g. clonidine or guanfacine), and second generation anti-psychotics (SGAs) (e.g. risperidone or aripiprazole). Like all drugs, these medications carry the risk of side-effects and in particular, studies have shown that SGA usage can lead to significant weight gain, and that some may also cause adverse metabolic side effects such as lipid and glucose abnormalities. These issues can lead to the development of metabolic syndrome and increased risk for heart disease and diabetes.

Q: What can the prescribing physician do to support an individual with TS to maintain their physical health throughout treatment?

A: If a clinician finds it necessary to prescribe a medication which may lead to weight gain or metabolic dysfunction, they should ensure that measurements of physical parameters including weight, Body Mass Index (BMI), waist circumference, blood pressure, and lipid and glucose profiles are taken and closely monitored. Clinicians should be particularly vigilant when the patient is a young person and when initiating the medication for the first time. Ideally, weight should be monitored bi-weekly for the first eight weeks of treatment, and the remaining parameters monthly for the first three months. If the drug is well-tolerated and effective, these physical health measures should be monitored quarterly for the first year of treatment, and bi- annually thereafter. It should be clearly outlined in the patient’s care plan as to who is responsible for monitoring the physical health (e.g. specialist, GP). Clinicians should encourage patients to monitor their weight, and provide strategies for healthy lifestyle habits and weight maintenance, such as dietary counselling and sleep and physical activity recommendations. If the individual is a smoker, a smoking cessation plan should be developed and implemented.

If weight gain, dyslipidemia or hyperglycemia occurs or worsens throughout treatment, the prescribing clinician may consider switching medications to one with less risk of weight gain. They might also refer the individual to a dietician or exercise professional for further education and support. If these changes cannot be implemented or fail to arrest the metabolic changes, additional drug therapies should be considered by the GP or a specialist, such as metformin for hyperglycemia or a statin for dyslipidemia.

Q: Tics can be most distressing to young children at school with peers who do not understand the condition. A child psychiatrist may prescribe a range of medications to help improve their overall functioning in affected children. Are there additional health challenges for children who are prescribed these medications, and are alternative treatments available?

A: Childhood obesity levels have increased to epidemic proportions over recent decades, with up to 30% of school-age children in North America classified as overweight or obese. Additionally, metabolic syndrome may be present in up to 20% of children and adolescents. As childhood obesity has serious short and long-term health consequences, child psychiatrists should exercise caution when considering drug therapies for young children, especially those who are already overweight. Some studies have suggested that the most rapid and significant weight-gain associated with SGA use occurs when the patient is undergoing the treatment for the first time, which is common in children and adolescents. Although first-generation antipsychotics, such as haloperidol, may also lead to weight gain and are additionally associated with side-effects of sedation and extrapyramidal side effects (e.g. tremor), they are generally considered to be less likely to cause obesity and metabolic side effects when compared to SGAs. In many children with TS, it may not be the tics that are particularly disruptive, but rather co-morbid disorders such as depression, ADHD, or OCD. Generally, these disorders can be treated with medications such as SSRIs (e.g. fluoxetine) for depression and OCD, and stimulants (e.g. methyl phenidate), selective norepinephrine (noradrenaline) reuptake inhibitor (Atomoxetine), or alpha-adrenergic agonists (e.g. clonidine or guanfacine) for ADHD. These medications do not have the same adverse effects on weight and metabolic function as SGAs.

There are also alternative psychological interventions that the child’s care team can utilise before or in addition to drug therapy. These include Comprehensive Behavioural Intervention for Tics (CBIT), Cognitive Behaviour Therapy (CBT) for OCD and anxiety/depression as well as behavioural and classroom support for ADHD.

Q: What steps can parents and carers take to help prevent a child with TS developing associated physical health problems?

A: As children with TS may be at greater risk of physical health problems due to co- occurring conditions predisposing to a sedentary lifestyle (e.g. when co-morbid with depression or autistic features), and treatment with drugs such as SGAs which may lead to weight gain, their parents and caregivers have a crucial role in supporting and encouraging their child to maintain a healthy lifestyle. In this regard there are a number of steps that can be taken to prevent associated health problems, e.g. weight gain, stemming from the use of medications such as SGAs. Where possible, it is best to introduce healthy practices that will prevent unhealthy weight gain from occurring in the first place. Although guidelines vary, at the basic level this means preventing excessive calorie intake and staying physically active. It can be helpful to reduce screen time, sign up to play a sport that the child enjoys, walk to school with an older sibling or parent, increase fruit and vegetable intake and cut down on sugary treats, and replace flavoured drinks with water. There are many resources available online or from the treating GP about how to help children maintain their weight and fitness. Children and their parents should be involved in the child’s care plan, and understand that maintaining physical health is an important part of being happy and healthy at home and school.

Further reading:

Eapen V, Shiers D, Curtis J. Bridging the gap from evidence to policy and practice: reducing the progression to metabolic syndrome for children and adolescents on antipsychotic medication. Australian and New Zealand Journal of Psychiatry.
2013;47(5):435-42

Funding for this resource was made possible in part by the Centers For Disease Control and Prevention. The views expressed in written conference materials or publications and by speakers and moderators do not necessarily reflect the official policies of the Department of Health and Human Services, nor does the mention of trade names, commercial practices, or organizations imply endorsement by the U. S. Government.